Alert archive / Mississippi / Freeze Warnings in 2018

Freeze Warning 4, NWS Jackson, MS

March 14, 201817 counties in Mississippi

NWS Jackson, MS issued this freeze warning at Mar 14, 2018, 2:07 PM CDT for 17 counties in Mississippi. It took effect at Mar 15, 2018, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2018, 2:07 PM CDT (19:07 UTC)
In effect from
Mar 15, 2018, 1:00 AM CDT
Expired
Mar 15, 2018, 8:00 AM CDT
In force
7 hr
Issued by
NWS Jackson, MS

Counties Attala County, MS, Choctaw County, MS, Clarke County, MS, Clay County, MS, Jasper County, MS, Jones County, MS, Kemper County, MS, Lauderdale County, MS, Leake County, MS, Lowndes County, MS, Neshoba County, MS, Newton County, MS, Noxubee County, MS, Oktibbeha County, MS, Scott County, MS, Smith County, MS, Winston County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 102 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2083 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

391 
WWUS74 KJAN 141907
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
207 PM CDT Wed Mar 14 2018

MSZ029-065-074-142015-
/O.CAN.KJAN.FZ.A.0003.180315T0600Z-180315T1300Z/
Webster-Covington-Forrest-
Including the cities of Eupora, Maben, Mathiston, Collins, 
Mount Olive, and Hattiesburg
207 PM CDT Wed Mar 14 2018

...FREEZE WATCH IS CANCELLED...

The National Weather Service in Jackson has cancelled the Freeze
Watch. 

Though patchy frost will develop, temperatures overnight should 
remain above freezing.

$$

MSZ030>033-037>039-044>046-050>052-056>058-066-150315-
/O.UPG.KJAN.FZ.A.0003.180315T0600Z-180315T1300Z/
/O.NEW.KJAN.FZ.W.0004.180315T0600Z-180315T1300Z/
Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-Leake-
Neshoba-Kemper-Scott-Newton-Lauderdale-Smith-Jasper-Clarke-Jones-
Including the cities of West Point, Columbus, Ackerman, Weir, 
Starkville, Kosciusko, Louisville, Macon, Brooksville, Carthage, 
Philadelphia, Pearl River, De Kalb, Scooba, Forest, Morton, 
Newton, Union, Decatur, Conehatta, Meridian, Taylorsville, 
Raleigh, Bay Springs, Heidelberg, Quitman, Stonewall, Shubuta, 
and Laurel
207 PM CDT Wed Mar 14 2018

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY...

The National Weather Service in Jackson has issued a Freeze
Warning, which is in effect from 1 AM to 8 AM CDT Thursday. The
Freeze Watch is no longer in effect. 

* TEMPERATURE...Between 29 and 32 degrees late tonight into 
  early Thursday morning. 

* IMPACTS...Freezing temperatures will damage or kill crops and 
  other sensitive vegetation if left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
2 follow-up statements
190 
WWUS74 KJAN 150200 AAA
NPWJAN

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Jackson MS
900 PM CDT Wed Mar 14 2018

...FREEZE WARNING REMAINS IN EFFECT TONIGHT FOR EAST CENTRAL 
MISSISSIPPI...

MSZ030>033-037>039-044>046-050>052-056>058-066-151000-
/O.CON.KJAN.FZ.W.0004.180315T0600Z-180315T1300Z/
Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-Leake-
Neshoba-Kemper-Scott-Newton-Lauderdale-Smith-Jasper-Clarke-Jones-
Including the cities of West Point, Columbus, Ackerman, Weir, 
Starkville, Kosciusko, Louisville, Macon, Brooksville, Carthage, 
Philadelphia, Pearl River, De Kalb, Scooba, Forest, Morton, 
Newton, Union, Decatur, Conehatta, Meridian, Taylorsville, 
Raleigh, Bay Springs, Heidelberg, Quitman, Stonewall, Shubuta, 
and Laurel
900 PM CDT Wed Mar 14 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
THURSDAY...

* TEMPERATURE...Between 29 and 32 degrees late tonight into 
  early Thursday morning. 

* IMPACTS...Freezing temperatures will damage or kill crops and 
  other sensitive vegetation if left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

23
760 
WWUS74 KJAN 150952
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
452 AM CDT Thu Mar 15 2018

...FREEZE WARNING REMAINS IN EFFECT EARLY THIS MORNING FOR EAST 
CENTRAL MISSISSIPPI...

MSZ030>033-037>039-044>046-050>052-056>058-066-151300-
/O.CON.KJAN.FZ.W.0004.000000T0000Z-180315T1300Z/
Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-Leake-
Neshoba-Kemper-Scott-Newton-Lauderdale-Smith-Jasper-Clarke-Jones-
Including the cities of West Point, Columbus, Ackerman, Weir, 
Starkville, Kosciusko, Louisville, Macon, Brooksville, Carthage, 
Philadelphia, Pearl River, De Kalb, Scooba, Forest, Morton, 
Newton, Union, Decatur, Conehatta, Meridian, Taylorsville, 
Raleigh, Bay Springs, Heidelberg, Quitman, Stonewall, Shubuta, 
and Laurel
452 AM CDT Thu Mar 15 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURE...Between 28 and 32 degrees until shortly after
  sunrise.
 
* IMPACTS...Freezing temperatures will damage or kill crops and 
  other sensitive vegetation if left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this freeze warning went out at Mar 14, 12:25 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 14, 12:25 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1225 PM CDT Wed Mar 14 2018

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion: VFR conditions will prevail through the
period./26/

&&

.DISCUSSION...
Today through tonight: The cold eastern CONUS trough will
continue to influence ArkLaMiss weather in the short term. Surface
high pressure will become centered over the forecast area late
this afternoon and then move southeast of the area as we go
through tonight. Full sun today will allow high temperatures to
reach the upper 50s to lower 60s (still ~ 5 to 10 F below climatic
normal), but clear skies and light wind tonight will make for
optimal cooling mainly along/east of the I-55 corridor where some
threat for freeze/frost will exist again. Locations farther west
should observe increased wind/mixing on the back side of the
departing surface high, and so the risk for frost is considerably
lower there. Have maintained the freeze watch configuration for
late tonight over eastern MS, but have trimmed some of the limited
threat area west of I-55 to reflect what may be a tighter
temperature gradient. /EC/

Thursday: The surface ridge will begin to shift east of the area as
shortwave upper ridging builds in. With weak return flow and strong
insolation, temps will return to near or slightly above normal. It
will also be considerably milder Thursday night, with clouds
beginning to increase in the west overnight. The coolest conditions
will be in the eastern quadrant of the forecast area where the
least cloud cover is expected and the remaining vestiges of
influence from the departing high will provide lighter winds.

Friday and Saturday: A mid-level shortwave will strengthen as it
emerges into the central Plains, temporarily deepening a surface
cyclone over the same area. A band of showers and thunderstorms will
develop across the lower Mississippi Valley in association with this
feature, well ahead of a cold front situated back over the
ArkLaTex. Showers may emerge across the Delta by early Friday
morning, with greater rain (and storm) chances into the daytime
hours spreading across the remainder of the area. Guidance
consensus shows greatest QPF in the morning/early afternoon with
the initial "wave" of increased isentropic ascent, though airmass
recovery will still be ongoing during this period with lingering
stable air at the surface. Later in the afternoon and through the
night, activity looks to be more isolated to scattered with less
of a forcing mechanism for widespread development. SPC continues
to highlight the NW portion of the area for a slight risk for
severe storms. From a parameters perspective, sufficient
instability and deep layer shear are progged for severe
thunderstorms. However, from a bigger picture/synoptic
perspective, there are many question marks, including the lack of
strong forcing (nil to weak mid-level height falls, no surface
frontal passage), limited window of moisture recovery ahead of
the system, and a weakening surface low. Bottom line, severe
storms aren't out of the question, but at this point a widespread
threat seems quite unlikely.

Both the shortwave and surface low will weaken as they shift
further east Friday night into Saturday. As our region remains in
the warm sector with a surface front nudging southward into South
AR/North MS, isolated to scattered showers and storms will remain
possible through Saturday.

Sunday and Monday: A perhaps more impressive storm system will
take shape Sunday into Monday as a potent midlevel shortwave
tracks from the lower Plains toward the Midwest and a surface low
is forecast to deepen as it tracks ENEward into the mid
Mississippi Valley. This system looks more likely to bring a cold
front through the area early next week. And with the warm sector
having been in place for multiple days, moisture return will be
less of a concern ahead of this system. There is currently good
model agreement for more pronounced mid-level height falls/upper
forcing. Thus, chances for showers and thunderstorms will again
increase Sunday into Monday. SPC has yet to hop on board with
outlooking this system, but if model trends continue we will need
to highlight severe weather potential for this time frame in
later forecasts.

Tuesday: Behind the front, high pressure will build in across the
region with a temporary reprieve from rain chances. However, an
active weather pattern looks to continue beyond the 7 day period.
/DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       61  36  72  50 /   0   0   0  23
Meridian      60  33  72  46 /   0   0   0   5
Vicksburg     61  36  71  52 /   0   0   0  36
Hattiesburg   64  35  72  47 /   0   0   0   8
Natchez       63  39  72  53 /   0   0   0  40
Greenville    57  37  68  51 /   0   0   0  34
Greenwood     56  38  70  50 /   0   0   0  19

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Freeze Watch from late tonight through Thursday morning for
     MSZ029>033-037>039-044>046-050>052-056>058-065-066-074.

LA...None.
AR...None.

&&
Hazardous weather outlook, Mar 14, 2:04 PM CDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
204 PM CDT Wed Mar 14 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>027-034>036-
040>042-047-060-151915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys-Holmes-
Issaquena-Sharkey-Yazoo-Warren-Adams-
204 PM CDT Wed Mar 14 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, southwest Mississippi, and
west central Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Severe thunderstorms capable of producing damaging wind gusts and
large hail are possible for portions of the ArkLaMiss Delta Friday
afternoon and evening.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday
through Friday night.

MSZ031>033-037>039-044>046-050>052-057-058-066-151915-
Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-Leake-Neshoba-
Kemper-Scott-Newton-Lauderdale-Jasper-Clarke-Jones-
204 PM CDT Wed Mar 14 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi, and
southeast Mississippi.

.DAY ONE...Tonight and Thursday

FREEZE AND FROST
THREAT...Elevated
TIMING...Late tonight through early Thursday morning

A frost and freeze are expected late tonight into early Thursday
morning as temperatures drop to around 32 degrees. Sensitive
vegetation may be damaged if not protected.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Severe thunderstorms capable of producing damaging wind gusts and
large hail are possible for portions of the ArkLaMiss Delta Friday
afternoon and evening.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday
through Friday night.

MSZ028>030-043-048-049-053>056-059-061>065-072>074-151915-
Montgomery-Webster-Clay-Madison MS-Hinds-Rankin-Claiborne-Copiah-
Simpson-Smith-Jefferson-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Marion-Lamar-Forrest-
204 PM CDT Wed Mar 14 2018

This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, northeast Mississippi,
and south central Mississippi.

.DAY ONE...Tonight and Thursday

FREEZE AND FROST
THREAT...Limited
TIMING...Late tonight through early Thursday morning

Patchy frost will be possible late tonight into early Thursday
morning as temperatures drop to the mid 30s.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Severe thunderstorms capable of producing damaging wind gusts and
large hail are possible for portions of the ArkLaMiss Delta Friday
afternoon and evening.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday
through Friday night.

26

&&

...HAZARD LEGEND...

*FREEZE AND FROST*
Extreme...Hard Freeze (less than or equal to 28 degrees) during
 the growing season with catastrophic damage to unprotected
 tender vegetation.
Significant...Freeze expected (less than or equal to 32 degrees)
 for 3 hours or more during the growing season with significant
 damage to unprotected tender vegetation.
Elevated...Frost expected during the growing season with damage
 to unprotected tender vegetation. This may include temperatures
 less than 32 degrees for 1-2 hours.
Limited...Patchy frost during the growing season with minor
 damage to unprotected tender vegetation.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

Nearby

Freeze Warnings in Mississippi, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.